Alert archive / Tennessee / Flash Flood Warnings in 2005

Flash Flood Warning 20, NWS Memphis, TN

July 16, 2005McNairy County, Tennessee

NWS Memphis, TN issued this flash flood warning at Jul 16, 2005, 8:31 AM CDT for McNairy County, Tennessee. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2005, 8:31 AM CDT (13:31 UTC)
Expired
Jul 16, 2005, 10:30 AM CDT
In force
119 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County McNairy County, TN

The radar

The Memphis radar (KNQA), 115 km from the middle of the area, began a volume at 13:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 1.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2005-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 900 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2005-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
900 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 161331
FFWMEG
TNC109-161530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
831 AM CDT SAT JUL 16 2005

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MCNAIRY COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 1030 AM CDT

* AT 825 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SELMER.

.A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS FLOODED
ROADWAYS.

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3504 8873 3504 8851 3522 8851 3522 8873

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 3:20 AM CDT, 5 hours 11 minutes earlier.

Area forecast discussion, Jul 16, 3:20 AM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
320 AM CDT SAT JUL 16 2005

.DISCUSSION...

EARLY MORNING WEATHER MAPS INDICATE A TROUGH FROM CENTRAL IN TO
THE BOOTHEEL AND ON TO NE TX. WINDS ARE CALM OVER MUCH OF THE
ARE...BUT SOUTHERLY WINDS EXIST IN THE SOUTHEASTERN PARTS OF THE
AREA. MOISTURE IS CONVERGING IN THE SOUTH HALF OF THE CWA AND
SHOWERS ARE FORMING ATTM LIKE THEY DID THURSDAY NIGHT. THUS...
THERE WILL BE AN OUTBREAK OF SHOWERS AND THUNDERSTORMS AGAIN
TODAY ACROSS THE MIDSOUTH...ESPECIALLY IN THE SOUTHEASTERN
2/3RDS. THIS ACTIVITY WILL CONTINUE INTO THE EVENING.

SHOWERS SHOULD FORM FARTHER NORTH SUNDAY MORNING SINCE THE
BERMUDA HIGH WILL BACKBUILD INTO THE MIDSOUTH. AM EXPECTING
ANOTHER ROUND OF TRWS MAINLY DURING THE DAY AND EARLY EVENING.

AFTERNOON AND EVENING THUNDERSTORMS WILL FORM MONDAY...BUT A
FRONT WILL FALL INTO THE AREA LATER MONDAY NIGHT AND CONCENTRATE
SHOWERS IN THE MIDSOUTH AGAIN TUESDAY AND WEDNESDAY.

FAVORED TIME FOR SHOWERS DEVELOPMENT WILL BE DURING AFTERNOON AND
EVENINGS THURSDAY AND FRIDAY.

&&

.MEG WATCHES/WARNINGS/ADVISORIES
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.

WER
Hazardous weather outlook, Jul 16, 4:04 AM CDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
404 AM CDT SAT JUL 16 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-171100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-
PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-
SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-
TUNICA-UNION-WEAKLEY-YALOBUSHA-
404 AM CDT SAT JUL 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

SLOW MOVING HEAVY THUNDERSTORMS WILL PROVIDE THE POTENTIAL FOR
FLASH FLOODING TODAY AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...ALTHOUGH
SPOTTERS ARE ENCOURAGED TO REPORT AREAS WHERE FLASH FLOODING
OCCURS OR WHERE ONE INCH OR GREATER HOURLY RAINFALL TOTALS ARE
RECORDED.

WER

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 10:29 AM CDTFlash Flood WarningMEGMcNairy61 min
Jul 16, 6:12 PM CDTFlash Flood WarningMEGHenry, Weakley2 hr
Jul 16, 6:59 PM CDTFlash Flood WarningMEGGibson2 hr

Nearby

Flash Flood Warnings in Tennessee, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.